Cold/Wind Chill, Western Highland
- When
- January 8, 10:00 PM EST to January 9, 10:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Canadian high pressure coupled with wind gusts of 20-25 mph resulted in apparent temperature values of -10 to -20F across the higher terrain of Virginia.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Canadian high pressure coupled with wind gusts of 20-25 mph resulted in apparent temperature values of -10 to -20F across the higher terrain of Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 8, 9:40 PM EST, 20 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
940 PM EST Wed Jan 8 2025
.SYNOPSIS...
Cyclonic flow will continue across the area through Thursday.
High pressure will build overhead on Friday. An area of low
pressure will track to our south Friday night into Saturday.
High pressure will build back in for Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Snow showers will continue overnight, with an additional 2 to 4
inches expected through Thursday morning. Winter Weather
Advisories and Winter Storm Warnings remain in effect through
noon Thursday in the Alleghenies. Low temperatures tonight
will dip into the mid to upper teens for most, with single
digits in the Alleghenies. Winds will stay elevated as an upper
level disturbance swings through with a reinforcing surge of
cold air at the surface. Cold Weather Advisories remain in
effect for the Blue Ridge and Alleghenies, where wind chills are
expected to dip below -10 F. Further east, locations will near
Cold Weather Advisory thresholds, but are expected to stay just
above. Locations in the Potomac Highlands and Shenandoah Valley
are expected to be around 0 to -5 F. To the east of the Blue
Ridge, minimum wind chills are generally expected to be between
0 and 5 F.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Strong northwesterly winds will continue across the area
Thursday with gusts around 40 mph possible during daylight hours.
High temperatures will only reach the 20s and lower 30s, with
teens in the mountains. Wind chills will remain in the single
digits (mountains) and teens (further east). Snow showers will
gradually wind down in the mountains through the morning hours
as the subsidence inversion continues to lower. Further east,
mostly sunny skies are expected.
High pressure will build in from the west Thursday night into
Friday. Most locations should see lows in the teens and single
digits Thursday night, although locations that decouple could
near 0 or potentially even drop slightly below zero, given the
fresh snowpack in place. Dry conditions are expected on Friday
with high temperatures in the upper 20s and lower 30s. Clouds
will be on the increase throughout the day in advance of a
system approaching from the southwest.
A longwave trough will approach from the west Friday night. Low
pressure will move within this trough and bring a broad area of
light snow across the region Friday night into early Saturday.
Generally, 1 to 2 inches of snow expected across much of the
area. Totals may be higher in the Alleghenies 2-4 inch range.
Higher totals may also occur across southern Maryland as this
may be the portion of the region that the low pressure center
passes over before it makes its way out over the Atlantic Ocean.
This is dependent on the exact track of the low pressure system.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Snow showers linger across the area Saturday morning as the low
pressure system departs the area and surface high pressure builds
overhead. Additional snow accumulations of less than an inch are
expected Saturday morning with the highest chances being along and
east of I-95. By Saturday afternoon, conditions dry out across the
area with the exception being the Alleghenies where upslope snow
showers linger through the afternoon. High temperatures will be in
the 30s to low 40s across the area with those in the Alleghenies
staying in the 20s. Overnight lows dip into the teens and 20s.
Dry conditions are expected areawide on Sunday as high pressure
continues to build over the area. Upslope snow showers return Monday
morning for the Alleghenies along with gusty westerly winds. Chance
to slight chance of snow showers continues for the Alleghenies
through the long term period with dry conditions expected at lower
elevations.
High temperatures each day will be in the 20s and 30s with overnight
lows dipping into the teens and 20s (single digits at higher
elevations). Monday will be the warmest day of the long term with
period with the southern portions of the forecast area getting into
the 40s.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
VFR conditions and northwesterly winds are expected through
tomorrow night. Winds may gust to around 35 knots during the
daylight hours Thursday. Winds will become lighter out of the
west on Friday, with continued VFR conditions. Snow will move
into the area Friday night, leading to sub-VFR conditions. At
the moment, it looks like most of the terminals will see 1-2
inches of snow with this system, although isolated totals up to
3 inches can't be ruled out.
Northwest winds gust 15 to 20 knots Saturday afternoon. Sub-VFR
conditions are expected in the morning as light snow showers exit
the area with conditions expected to improve to VFR in the
afternoon. VFR conditions continue Sunday with westerly winds
blowing less than 10 knots.
&&
.MARINE...
SCA conditions continue in northwesterly flow. Winds will pick
up slightly tonight through the day Thursday, with low-end Gale
gusts expected in northwesterly flow. Gale Warnings remain in
effect for all waters through 6pm Thursday. SCA conditions will
likely linger within northwesterly flow through Thursday night.
Sub-SCA westerly winds are forecast for Friday.
SCA criteria winds are expected Saturday afternoon across the waters
as low pressure departs the area. Winds diminish to sub-SCA criteria
late Sunday morning.
&&
.TIDES/COASTAL FLOODING...
Strong offshore flow is expected to persist through the rest of
this week. As a result, water levels are likely to steadily
drop over the next several days, and reach low water threshold
(-1 FT MLLW) across much of the Tidal Potomac and Chesapeake
Bay. Mariners should be especially aware of low water during low
tides this week to avoid running aground.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Gale Warning until 6 PM EST Thursday for MDZ008.
Winter Weather Advisory until noon EST Thursday for MDZ001.
Cold Weather Advisory until 10 AM EST Thursday for MDZ001.
Winter Weather Advisory until 11 AM EST Thursday for MDZ501.
VA...Cold Weather Advisory until 10 AM EST Thursday for VAZ503.
Winter Weather Advisory until 11 AM EST Thursday for VAZ503.
Cold Weather Advisory until 9 AM EST Thursday for VAZ507-508.
WV...Winter Weather Advisory until noon EST Thursday for WVZ503.
Cold Weather Advisory until 10 AM EST Thursday for WVZ501-505.
Winter Storm Warning until noon EST Thursday for WVZ501-505.
MARINE...Gale Warning until 6 PM EST Thursday for ANZ530>543.
&&
SYNOPSIS...KJP
NEAR TERM...KLW/KJP
SHORT TERM...KJP
LONG TERM...EST
AVIATION...KLW/EST
MARINE...KLW/EST
TIDES/COASTAL FLOODING...KLWHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 839 PM EST Wed Jan 8 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-100145- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 839 PM EST Wed Jan 8 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A Gale Warning remains in effect for the lower Tidal Potomac River and middle Chesapeake Bay into early Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Gale Warning remains in effect early Thursday morning for the lower Tidal Potomac River and middle Chesapeake Bay. There is a slight winter storm threat Saturday into Sunday. If this threat materializes, travel disruptions are possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-100145- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 839 PM EST Wed Jan 8 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight A Cold Weather Advisory remains in effect tonight for the northern and central Blue Ridge zones for wind chills up to 15 degrees below zero. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a slight winter storm threat Saturday into Sunday. If this threat materializes, travel disruptions are possible. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-100145- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 839 PM EST Wed Jan 8 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight A Winter Storm Warning remains in effect tonight for western Pendleton and western Grant counties in WV. A Winter Weather Weather Advisory remains in effect tonight for western Allegany and Garrett counties in MD, western Mineral counties in WV, and western Highland County VA. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Winter Storm Warning remains in effect for western Pendleton and western Grant counties in WV Thursday morning. A Winter Weather Weather Advisory remains in effect for western Allegany and Garrett counties in MD, western Mineral counties in WV, and western Highland County VA Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotters are requested to submit snow and ice accumulation measurements to the National Weather Service.
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
720 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM Snow 2 NW Potomac Park 39.63N 78.83W
01/08/2025 M0.2 inch Allegany MD Dept of Highways
&&
Event Number LWX2501489
KLWPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
721 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Snow 5 W Grantsville 39.70N 79.25W
01/08/2025 M4.5 inch Garrett MD Dept of Highways
&&
Event Number LWX2501490
KLWPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
723 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Snow 1 ENE Mountain Lake Par 39.41N 79.36W
01/08/2025 M5.0 inch Garrett MD Dept of Highways
&&
Event Number LWX2501491
KLWPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
726 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Snow 4 E Grantsville 39.69N 79.09W
01/08/2025 E3.0 inch Garrett MD Dept of Highways
&&
Event Number LWX2501492
KLWPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
728 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM Snow 1 ENE Mountain Lake Par 39.41N 79.36W
01/08/2025 M3.0 inch Garrett MD Dept of Highways
&&
Event Number LWX2501493
KLWPreliminary Local Storm Report...Corrected
National Weather Service Baltimore MD/Washington DC
729 PM EST Wed Jan 08 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM Snow Oakland 39.40N 79.40W
01/08/2025 M5.0 inch Garrett MD Dept of Highways
&&
Corrected location
Event Number LWX2501491
KLWThe national radar mosaic for the moment the first event began.
3 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223198, 1223196, 1223197.